Delaware, 2012

Damaging Wind and Lightning Strike in Delaware, August 26, 2012

August 26, 2012 · NWS PHI · 2 events in 1 county or zone

Bands of thunderstorms continued to move through eastern Sussex County during the early morning of the 26th, one of which caused wind damage in the Long Neck area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Bands of thunderstorms continued to move through eastern Sussex County during the early morning of the 26th, one of which caused wind damage in the Long Neck area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 26, 3:05 AM EST, 25 minutes earlier.

Area forecast discussion, Aug 26, 3:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EDT SUN AUG 26 2012

.SYNOPSIS...
HIGH PRESSURE LOCATED ACROSS THE CANADIAN MARITIMES AND NOSING ITS
WAY ACROSS THE NORTHEAST WILL SLOWLY DRIFT SOUTHWARD THROUGH MONDAY.
MEANWHILE, THE WEAK AREA OF LOW PRESSURE JUST TO OUR SOUTH WILL
CONTINUE TO SLOWLY DISSIPATE TODAY. A COLD FRONT IS EXPECTED MONDAY
NIGHT INTO TUESDAY, THEN HIGH PRESSURE IS EXPECTED FOR THE END OF
THE WEEK. QUESTIONS REMAIN IN REGARDS TO THE TRACK OF ISAAC, WHICH
MAY HAVE AN EFFECT ON OUR WEATHER FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT MUCH CHANGE IN THE OVERALL WX PATN TODAY VERSUS SAT AS HIGH
PRESSURE IS IN PLACE TO THE NE OF THE REGION AND AN AREA OF LOW
PRESSURE CONTINUES TO MAKE ITS WAY NWWD ACRS THE DELMARVA AND WILL
IMPACT MAINLY SRN PORTIONS OF THE AREA.  ONCE AGAIN, THERE WILL BE A
FAIRLY TIGHT GRADIENT OF PRECIP, WITH THE MOST ACRS THE S, AND
HARDLY ANY ACRS THE N.  A GENLY ELY FLOW WILL CONTINUE, SO EXPECT A
MAINLY CLOUDY SKY WHICH WILL KEEP TEMPS IN THE LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE MDL GUID INDICATES THAT AS THE LOW PUSHES THRU THE REGION
TONIGHT, IT MAY AFFECT EVEN NRN SECTIONS TONIGHT.  THERE IS STILL
QUITE A BIT OF UNCERTAINTY FOR THE OVERNIGHT PERIOD, WITH EVEN A FEW
MDLS INDICATING THAT MOST OF THE TIME WILL BE RELATIVELY DRY AND
THEY ARE HAVING DIFFICULTY DISCERNING WHICH AREAS WILL HAVE THE BEST
CHC FOR PRECIP.  FOR NOW, WILL PUT THE AXIS FROM THE DELMARVA NWWD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE PESKY MID-LEVEL TROUGH THAT HAS BEEN AFFECT THE AREA WILL
FINALLY MOVE OUT OF THE AREA EARLY ON MONDAY. HOWEVER, THERE WILL
BE ENOUGH INSTABILITY AND MOISTURE THAT SOME SHOWERS AND
THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON ON MONDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST FOR MONDAY NIGHT
INTO TUESDAY AS A COLD FRONT IS EXPECTED TO APPROACH AND CROSS THE
AREA.

AFTER THE COLD FRONT PASSES, HIGH PRESSURE IS EXPECTED TO BUILD
ACROSS THE AREA FOR THE LATTER PART OF THE WORK WEEK. THIS SHOULD
PROVIDE DRY WEATHER FOR WEDNESDAY THROUGH FRIDAY. THE ONLY PLACE
WHERE RAIN MAY BE POSSIBLE IS ACROSS EXTREME SOUTHERN AREAS ON
WEDNESDAY AS THE FRONT SLOWLY SAGS SOUTHWARD; BUT FOR NOW, WE HAVE
KEPT THE FORECAST DRY.

TEMPERATURES IN THE EXTENDED ARE FORECAST TO REMAIN ABOVE NORMAL,
WITH WEDNESDAY BEING THE COOLEST DAY.

QUESTIONS STILL REMAIN IN REGARDS TO ISAAC AND ANY EFFECT ON OUR
WEATHER. THE GFS IS NOW THE FARTHEST WEST WITH THE SYSTEM, WHILE THE
ECMWF BRINGS THE SYSTEM FURTHER EAST. THE OFFICIAL NHC FORECAST IS
CLOSER TO THE ECMWF AND NAM THROUGH LANDFALL. BOTH MODELS HAVE THE
SYSTEM WEAKENING ONCE IT MOVES INLAND, AND NOT BRINGING US ANY OF
ITS MOISTURE UNTIL LATE NEXT WEEKEND. WITH THE UNCERTAINTY THIS FAR
OUT, WE HAVE KEPT THE STATUS QUO AND KEEP THE FORECAST DRY THROUGH
SATURDAY.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A GENL VFR FCST IS IN STORE FOR MOST, IF NOT ALL OF THE FCST PD.
THERE IS SOME SCT MVFR THIS MORNING, THIS SHUD GIVE WAY TO VFR FOR
MOST AREAS.  THEN GENERAL VFR CONDS ARE EXPECTED.  PERIODS OF
SHOWERS ARE ONCE AGAIN EXPECTED, WITH THE BEST CHCS S AND E OF KPHL.
MOST OF THE PRECIP SHUD BE LIGHT ENOUGH TO SUPPORT VFR, BUT SOME
LOCAL MVFR CAN NOT BE RULED OUT.  BY EARLY MONDAY MORNING, THERE IS
A BETTER CHC OF SOME MVFR CIGS ESPECIALLY IN THE NRMLLY SHELTERED
AREAS.

AN E TO SE FLOW IS EXPECTED TO CONTINUE THRU THE TAF PD, WITH SPEEDS
GENLY 10 KT OR LESS.

OUTLOOK...
MONDAY...MAINLY VFR WITH MVFR CONDITIONS POSSIBLE WITH
SHOWERS/THUNDERSTORMS.

MONDAY NIGHT...MOSTLY VFR EARLY, WITH SHOWERS POSSIBLE WITH MVFR/IFR
CONDITIONS LATE.

TUESDAY...MOSTLY VFR, WITH MVFR/IFR CONDITIONS POSSIBLE WITH
SHOWERS/THUNDERSTORMS ASSOCIATED WITH COLD FRONT.

TUESDAY NIGHT-THURSDAY...MAINLY VFR. POSSIBLE MVFR/IFR FOG TUESDAY
NIGHT/WEDNESDAY MORNING WHERE RAIN OCCURS DURING THE DAY.

&&

.MARINE...
A LOW PRESSURE SYSTEM WILL CONTINUE TO IMPACT THE REGION WITH
PERIODS OF SHOWERS. THIS LOW COUPLED WITH HIGH PRESSURE OVER NEW ENG
AND THE CAN MARITIMES WILL KEEP A PERSISTENT E TO SE FLOW OVER THE
WATERS.  AS A RESULT, SEAS WILL REMAIN ELEVATED AT LEAST THRU THE
FIRST HALF OF THE DAY AND WINDS CUD GUST TO AROUND 25 KT ESPECIALLY
THIS MRNG.  THEREFORE, THE SCA FOR THE CSTL WATERS WILL REMAIN IN
PLACE.  LATER SHIFTS CAN DETERMINE IF IT WILL NEED TO BE EXTENDED,
ESPECIALLY ACRS THE SRN WATERS.

OUTLOOK...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THE OUTLOOK PERIOD. A COLD FRONT IS EXPECTED MONDAY NIGHT
INTO TUESDAY. WINDS MAY GUST AROUND 20 KNOTS DURING THIS TIME
PERIOD, BUT SHOULD REMAIN BELOW ADVISORY LEVELS. AS THE FRONT
SLOWLY SAGS TO OUR SOUTH WEDNESDAY, WINDS MAY REMAIN GUSTY AROUND
20 KNOTS AND SEAS MAY APPROACH 4, BUT CONDITIONS SHOULD STILL
REMAIN BELOW ADVISORY LEVELS.

&&

.RIP CURRENTS...
RIP CURRENTS ARE EXPECTED TO BE MODERATE TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
     ANZ450>455.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...ROBERTSON
AVIATION...NIERENBERG/ROBERTSON
MARINE...NIERENBERG/ROBERTSON
RIP CURRENTS...NIERENBERG
Hazardous weather outlook, Aug 26, 3:08 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 AM EDT SUN AUG 26 2012

NJZ001-007>010-012-013-015-017>020-022-027-PAZ054-055-060>062-
068>071-270815-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
408 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-023-PAZ067-270815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-CAPE MAY-CHESTER-
408 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-270815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
408 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE MODERATE RISK OF RIP CURRENTS MAY LINGER INTO THE
EARLY PART OF THE NEW WEEK.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-270815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
408 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AROUND THE TIME OF THE COLD
FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 25, 9:35 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 PM EDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            REHOBOTH BEACH          38.72N  75.08W
08/25/2012                   SUSSEX             DE   911 CALL CENTER

            A FEW ROADS FLOODED IN REHOBOTH BEACH

0915 PM     FLASH FLOOD      NORTH CAPE MAY          38.98N  74.95W
08/25/2012                   CAPE MAY           NJ   TRAINED SPOTTER

            SEVERAL ROADS FLOODED WITH CARS STUCK IN WATER AND SOME
            FLOATING.

&&

EVENT NUMBER PHI1200688 PHI1200689

ROBERTSON
Local storm report, Aug 26, 2:02 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 AM EDT SUN AUG 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            REHOBOTH BEACH          38.72N  75.08W
08/25/2012                   SUSSEX             DE   911 CALL CENTER

            A FEW ROADS FLOODED IN REHOBOTH BEACH

0915 PM     FLASH FLOOD      NORTH CAPE MAY          38.98N  74.95W
08/25/2012                   CAPE MAY           NJ   TRAINED SPOTTER

            SEVERAL ROADS FLOODED WITH CARS STUCK IN WATER AND SOME
            FLOATING.

0100 AM     FLOOD            WILDWOOD CREST          38.97N  74.84W
08/26/2012                   CAPE MAY           NJ   TRAINED SPOTTER

            STREETS FLOODED IN WILDWOOD CREST

0130 AM     FLOOD            NORTH WILDWOOD          39.00N  74.80W
08/26/2012                   CAPE MAY           NJ   TRAINED SPOTTER

            ROADS FLOODED IN NORTHWILDWOOD WITH 6 TO 8 INCHES OF
            WATER.

0200 AM     FLASH FLOOD      AVALON                  39.09N  74.74W
08/26/2012                   CAPE MAY           NJ   TRAINED SPOTTER

            ROADS FLOODED WITH A CAR SUBMERGED IN AVALON

&&

EVENT NUMBER PHI1200688 PHI1200689 PHI1200690 PHI1200691 PHI1200692

ROBERTSON

The radar

The Dover AFB radar (KDOX), 28 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Sussex

When
August 26, 3:30 AM EST
Where
Sussex County, 2.58 mi SW of Midway
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.709, -75.159

A lightning strike and ensuing fire damaged a home in the Harts Landing section of Lewes.

Thunderstorm Wind, Sussex

When
August 26, 3:40 AM EST
Where
Sussex County, 2.4 mi ENE of Oak Orchard
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.612, -75.138

A severe thunderstorm caused wind damage in the Pot Nets Bayside Community in Long Neck. Three homes had rooftop damage as the wind blew off shingles. Up to seven boats were also damaged and numerous trees were knocked down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410475, 410474.